Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 3, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 24, 1997, 10:29 PM CST for Nolan County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 1997, 10:29 PM CST (04:29 UTC)
- Expired
- Mar 24, 1997, 11:15 PM CST
- In force
- 46 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Nolan County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 10:35 PM CST | Thunderstorm Wind 52 | Sweetwater, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 4059 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
820 WFUS1 KSJT 250430 RRA TORSJT TXC353-250515- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1029 PM CST MON MAR 24 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1115 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NORTHERN NOLAN COUNTY AT 1027 PM CST...A DEVELOPING TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR IN THE VICINITY OF SWEETWATER MOVING EAST NORTHEAST AT 45 MPH. A SEVERE THUNDERSTORM WAS ALSO JUST EAST OF SWEETWATER MOVING NORTHEAST AT 45 MPH...PRODUCING DIME SIZE HAIL AT 1025 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. 4 &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 24, 8:54 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 24, 8:54 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 853 PM CST MON MAR 24 1997 AT A 2Z COLD FRONT HAD PUSHED THROUGH AMARILLO. DRYLINE EXTENDED FROM BIG BEND TO WEST OF MIDLAND...THEN TURNED RIGHT TO EAST CHILDRESS. A SEVERE THUNDERSTORM THAT WENT THROUGH MITCHELL AND HOWARD COUNTIES PRODUCED DIME TO NICKEL HAIL NORTH OF COLORADO CITY BEFORE BEGAN TO DISSIPATE. WITH DRYLINE HAVING PUSHED BACK TO SOUTHWEST MOUNTAINS AND AN UNSTABLE ATMOSPHERE WITH DEW POINTS IN THE UPPER 50S...POPS CAN BE INCREASED...PROBABLY UP TO 50 PERCENT IN CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU. OTHERWISE FORECAST LOOKS GOOD. DECKER
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:08 PM CST | Severe Thunderstorm Warning | SJT | Mitchell | 47 min |
| Mar 24, 9:38 PM CST | Severe Thunderstorm Warning | SJT | Jones | 62 min |
| Mar 24, 10:42 PM CST | Tornado Warning | SJT | Taylor | 48 min |
| Mar 24, 10:46 PM CST | Severe Thunderstorm Warning | SJT | Jones | 49 min |
| Mar 24, 11:19 PM CST | Severe Thunderstorm Warning | SJT | Jones, Taylor | 61 min |
| Mar 24, 11:20 PM CST | Severe Thunderstorm Warning | SJT | Mitchell | 50 min |
| Mar 24, 11:26 PM CST | Severe Thunderstorm Warning | SJT | Shackelford | 59 min |
| Mar 24, 11:28 PM CST | Tornado Warning | SJT | Callahan, Taylor | 62 min |
| Mar 24, 11:34 PM CST | Severe Thunderstorm Warning | SJT | Nolan | 66 min |
| Mar 24, 11:34 PM CST | Tornado Warning | SJT | Shackelford | 46 min |
| Mar 25, 12:09 AM CST | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 61 min |
| Mar 25, 12:16 AM CST | Severe Thunderstorm Warning | SJT | Irion | 64 min |
| Mar 25, 12:39 AM CST | Severe Thunderstorm Warning | SJT | Coke | 61 min |
| Mar 25, 12:58 AM CST | Severe Thunderstorm Warning | SJT | Coke, Irion, Tom Green | 62 min |
| Mar 25, 1:02 AM CST | Tornado Warning | SJT | Tom Green | 63 min |
| Mar 25, 1:18 AM CST | Severe Thunderstorm Warning | SJT | Shackelford | 62 min |
| Mar 25, 1:27 AM CST | Tornado Warning | SJT | Coke, Runnels | 63 min |
| Mar 25, 1:46 AM CST | Flash Flood Warning | SJT | Irion, Tom Green | 59 min |
| Mar 25, 1:46 AM CST | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 59 min |
| Mar 25, 2:10 AM CST | Severe Thunderstorm Warning | SJT | Coleman | 65 min |
| Mar 25, 2:31 AM CST | Flash Flood Warning | SJT | Shackelford | 3 hr |
| Mar 25, 2:54 AM CST | Tornado Warning | SJT | Schleicher | 66 min |
| Mar 25, 3:05 AM CST | Severe Thunderstorm Warning | SJT | Tom Green | 60 min |
| Mar 25, 3:29 AM CST | Severe Thunderstorm Warning | SJT | McCulloch | 61 min |
| Mar 25, 3:41 AM CST | Severe Thunderstorm Warning | SJT | San Saba | 64 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.